Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Oct 12, 2021, 5:50 PM MDT for Yuma County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 5:50 PM MDT (23:50 UTC)
- Expired
- Oct 12, 2021, 6:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.88 in
- Wind
- 55
County Yuma County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WWUS83 KGLD 122350
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Tue Oct 12 2021
COZ090-130015-
Yuma County CO-
550 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northeastern Yuma
County through 615 PM MDT...
At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Eckley, or 12 miles northwest of Wray, moving
north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.
This includes Highway 385 between mile markers 249 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.
&&
LAT...LON 4044 10205 4014 10209 4014 10252 4044 10245
TIME...MOT...LOC 2350Z 192DEG 49KT 4024 10234
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
024What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 5:29 PM MDT, 21 minutes earlier.
Area forecast discussion, Oct 12, 5:29 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 529 PM MDT Tue Oct 12 2021 .MESOSCALE DISCUSSION... Issued at 513 PM MDT Tue Oct 12 2021 Key Message: Rapid storm development expected over the next couple of hours ahead of the cold front. Strongest storms still expected ahead of the line that will form along the front as the front moves eastward. Line forms around Highway 25 but tornado risk continues. Latest surface observations show the cold front beginning to advance eastward from the Rockies. A line of thunderstorms has begun to form along it. Am expecting the line of storms to continue to fill in as the cold front moves east. As the front moves into the higher dew points east of the CO line, storms along it should become more intense over the next couple of hours. The primary threat with the line will be damaging wind gusts. The one concern is the DCAPE is forecast to be out ahead of the line of storms as they move east. This could be due to the stabilizing effect of the outflow rushing out ahead of the line of storms. Despite the lack of juxtaposition, damaging winds will be the main concern. Ahead of the line of storms, more discrete supercells are expected to form. Storms have already begun to form in the more unstable environment. These storms will be the most intense of the day. The intensity of the storms increases to the south where the environment will be more unstable. East of Highway 25 satellite imagery shows a more stable environment with the smoother looking cloud features. This more stable airmass is eroding to the east. As storms move east of Highway 25, the delay in destabilization may temper storm intensity. Latest guidance is continuing to indicate the transition to a line of storms will be around Highway 25 area around 8 PM MT/9 PM CT. The tornado risk will not be gone once storms form a line though. Due to the speed of the 0-3 KM shear and its orientation to the line, there could still be brief tornadoes form in the line. && .UPDATE... Issued at 300 PM MDT Tue Oct 12 2021 Tornado Watch #522 is now in effect thru 10pm MDT/11 pm CDT for all zones except Graham and Norton. Initiation looks to start near the CO/KS border shifting east as the afternoon/evening progresses. Other hazards still remain for storms with up to 2 inch hail, gusts to 70 mph and even potential flash flooding, but speed/movement of expected convection may keep this hazard low but will monitor. && .SHORT TERM...(This evening through Wednesday night) Issued at 245 PM MDT Tue Oct 12 2021 500mb RAP analysis and satellite imagery showed a low centered over eastern Utah and western Colorado, placing the High Plains under southwest flow out ahead. This system is causing quite the variety of weather today. South to southeast winds have been sustained at approximately 25 to 45 mph, with gusts up to 60 mph observed so far. These winds have produced patchy blowing dust this afternoon, producing some slight reductions in visibility across portions of the region. At 2 PM MT, temperatures ranged in the mid 60s to mid 70s. Some cumulus clouds and showers had developed in northeastern Colorado. A severe weather event is expected to occur this afternoon and evening. Isolated thunderstorms will form in the vicinity of the Colorado border in the next couple of hours. Activity will then gradually shift to the east, increasing in coverage and intensity through the evening. Storm mode will play a large role in hazards through the event. Initially, when storms are discrete, (while damaging winds will be possible) large hail and tornadoes will be the main threats. Low level parameters as well as hodograph profiles and 0-1km helicity suggest that the timeframe that is most favorable for tornadoes is generally from sunset to a few hours afterwards. The area of most concern is east of the Colorado border, particularly south of Interstate 70. The threat of tornadoes is made even more dangerous by a potential for long-track tornadoes occurring at nighttime when they are more difficult to see. As a frontal boundary pushes eastward, discrete storms will evolve into a line of thunderstorms in the late evening. As this occurs, hazards will transition to predominantly a wind threat. Storms are anticipated to move rather quickly, minimizing the concern for flash flooding. Severe thunderstorm activity should exit to the east around midnight; however, some showers/non-severe storms may linger in the eastern zones overnight. Quiet weather is expected to return tonight behind the severe threat, with low temperatures falling into the upper 20s to low 40s (from west to east). Patchy frost will be possible in eastern Colorado early Wednesday morning. On Wednesday, our system tracks north of the region, leaving behind dry weather. Breezy northwest winds are forecast north of Interstate 70 on the backside of the low through the morning and into the afternoon hours as temperatures climb into the low to mid 60s. Relative humidities may fall as low as 18 percent in eastern Colorado in the afternoon; fortunately, the lowest values do not seem to be collocated with the higher wind gusts at this time. Southwest flow resumes aloft Wednesday night, with lows in the 30s. Overall, quiet weather is expected. Clear skies and light winds do allow for a potential of patchy frost north of Interstate 70. .LONG TERM...(Thursday through Tuesday) Issued at 324 PM MDT Tue Oct 12 2021 At the beginning of the extended period, long-term models show the CWA having a southwesterly flow aloft as the CWA is underneath the front part of an upper air trough over the western CONUS on Thursday. Going into Friday, the upper air trough moves slowly eastward with the upper air flow turning northwesterly by the evening hours as the back part of the trough moves over the CWA with a ridge moving behind it in the western CONUS. On Saturday, models show the upper air ridge moving eastward over the CWA. Going into Sunday, long term models show the ridge remaining over the CWA and then the models start to deviate from their solutions in how the upper air pattern develops behind it. The GFS has an upper air low developing over southern CA during the evening with another trough moving over the Pacific Northwest. On Monday, the GFS has the southern low moving east into AZ with the trough moving over central Canada along with a ridge moving over the western CONUS. On Tuesday, the GFS shows the CWA between the ridge in the west and the upper air trough to the east which makes its way over the Great Lakes area. As an alternate solution, the ECMWF shows a trough reaching down to northern CA behind the ridge on Sunday evening. For Monday, the ECMWF moves the trough eastward over the Rockies and starts to close off into a low. By Tuesday, the ECMWF looks to move the low over the CWA. As there is a good amount of uncertainty between long term models beginning Sunday and beyond, this situation will be monitored for better agreement in future runs. At the surface, the CWA looks to see chances for precipitation Thursday evening into Friday morning with the remainder of the long term period staying relatively dry. Chances for precipitation are expected to begin on Thursday evening west of a line from Benkelman, NE to Hoxie, KS with these chances increasing going westward. Precipitation starts as rain for a P-type across the aforementioned area with chances for snow mixing in starting during the nighttime hours along and west of the CO border. Areas in CO may see light snow showers instead of a mixed P-type overnight though snowfall amounts look to be negligible at this time. With overnight temperatures getting colder, the Tri-State area may see frost develop during the long term period. Friday, Saturday, and Monday nights look to have the best chances for frost development within the Tri-State area. At or below freezing temperatures can be expected as well along and west of the CO border on Thursday night, across most of the Tri-State area on Friday night, and Yuma county on Monday night. The Tri-State area expects daytime highs on Thursday in the lower 50s to lower 60s followed by highs on Friday being in the middle to upper 50s. The Tri-State area sees daytime highs on Saturday warming to the middle to upper 60s before highs increase to the lower to middle 70s on Sunday. Monday looks to be the warmest day in the long term period with highs in the middle to upper 70s with Tuesday's highs expect to be in the middle 60s to lower 70s. The Tri-State area expects to see overnight lows on Thursday between the upper 20s and upper 30s while Friday sees lows ranging from the middle 20s to lower 30s. Overnight lows on Saturday look to be in the middle 30s followed by Sunday night seeing lows in the upper 30s to middle 40s. Overnight lows for the remainder of the long term expect to range between the lower 30s to the lower 40s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 529 PM MDT Tue Oct 12 2021 The passage of a strong cold front thru the region will affect both terminals at least for the first half of the forecast. For KGLD, mainly VFR ceilings with some thunderstorms, some large hail with some reduction to visibility thru about 07z Wednesday. Low ceilings around BKN-OVC040-050 will give way to SKC- SCT150-200 during this time. The frontal passage will have southeast winds currently around 25-35kts become west-southwest 15-30kts by 05z. Some reduction to 5-15kts from 05z-15z. LLWS 13z-15z 300@40kts. For KMCK, thru 05z Wednesday, ceilings will range from VFR down to IFR in thunderstorms, with some large hail. After 05z, BKN035 giving way to scattered high cloud by 12z Wednesday. Visibility in precip will range 2-5sm at worse. Winds southeast 15-30kts with gusts to 40kts thru 01z. By 05z, a shift to the west- southwest 10-15kts with gusts back up to 25kts by 12z. LLWS 03z- 05z 160@45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...High Wind Warning until 6 PM MDT this evening for KSZ013-027. CO...High Wind Warning until 6 PM MDT this evening for COZ091-092. NE...NONE. && MESOSCALE...JTL UPDATE...JN SHORT TERM...JBH LONG TERM...MRC AVIATION...JN
Hazardous weather outlook, Oct 12, 5:43 PM MDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 543 PM MDT Tue Oct 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132345- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 543 PM MDT Tue Oct 12 2021 /643 PM CDT Tue Oct 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A High Wind Warning remains in effect this afternoon for Cheyenne and Kit Carson counties in Colorado, Sherman and Wallace counties in Kansas. South winds gusting up to 60 mph are expected along with some patchy blowing dust which may cause reduced visibilities and poor air quality. Elsewhere, wind gusts up to 50 mph are expected. A Tornado Watch is in effect for all counties except Norton and Graham through 1000 PM MDT/1100 PM CDT. All modes of severe weather are possible including large hail up to two inches in diameter, damaging wind gusts up to 70 mph, and tornadoes. It is important to note the tornado threat will exist into the evening, potentially making them difficult to see. Frost is possible around sunrise Wednesday morning across parts of far eastern Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated fire weather conditions are expected along and west of the Colorado Kansas border Wednesday afternoon. Areas of frost are possible Wednesday night along and north of Interstate 70. Elevated to near critical fire weather conditions return Saturday afternoon, Sunday afternoon and Monday afternoon, generally along and west of Highway 27. Freezing and sub freezing temperatures are expected across nearly the entire Tri-State area Friday night through Saturday morning and again Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this evening.
In the hours before
Local storm report, Oct 12, 1:46 PM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM NON-TSTM WND GST VONA 39.30N 102.74W
10/12/2021 M62 MPH KIT CARSON CO MESONET
WUNDERGROUND STATION KCOVONA4 REPORTS 61.5
MPH WIND GUST.
&&
TTSpecial weather statement, Oct 12, 4:59 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Tue Oct 12 2021
KSZ013-122330-
Sherman KS-
459 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of central Sherman
County through 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Goodland, moving north at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Sherman
County, including the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 9 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for northwestern
and west central Kansas.
&&
LAT...LON 3914 10189 3957 10188 3956 10140 3913 10161
3913 10187
TIME...MOT...LOC 2259Z 192DEG 54KT 3926 10171
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
024Local storm report, Oct 12, 5:18 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 1 NNE GOODLAND 39.36N 101.70W
10/12/2021 M0.25 INCH SHERMAN KS TRAINED SPOTTER
&&
TTSpecial weather statement, Oct 12, 5:19 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT Tue Oct 12 2021
COZ090-122345-
Yuma County CO-
519 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northwestern Yuma
County through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eckley, or 9 miles east of Yuma, moving north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.
This includes Highway 385 between mile markers 268 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.
&&
LAT...LON 4044 10228 4000 10246 4004 10269 4044 10261
TIME...MOT...LOC 2319Z 192DEG 49KT 4010 10255
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
024Special weather statement, Oct 12, 5:31 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT Tue Oct 12 2021
KSZ027-041-130000-
Wallace KS-Greeley KS-
531 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Wallace
and northeastern Greeley Counties through 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tribune, moving north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for west central
Kansas.
&&
LAT...LON 3848 10186 3888 10181 3884 10149 3870 10154
3870 10157 3862 10157 3844 10163
TIME...MOT...LOC 2331Z 192DEG 49KT 3854 10173
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
024Special weather statement, Oct 12, 5:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Tue Oct 12 2021
COZ090-130015-
Yuma County CO-
550 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northeastern Yuma
County through 615 PM MDT...
At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Eckley, or 12 miles northwest of Wray, moving
north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.
This includes Highway 385 between mile markers 249 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.
&&
LAT...LON 4044 10205 4014 10209 4014 10252 4044 10245
TIME...MOT...LOC 2350Z 192DEG 49KT 4024 10234
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:15 AM MDT | High Wind Warning | GLD | Sherman, Wallace | 15 hr |
| Oct 12, 4:59 PM MDT | Special Weather Statement | GLD | Sherman | 31 min |
| Oct 12, 5:31 PM MDT | Special Weather Statement | GLD | Greeley | 29 min |
| Oct 12, 5:51 PM MDT | Special Weather Statement | GLD | Wallace | 24 min |
| Oct 12, 5:19 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.